Alert archive / Massachusetts / High Surf Advisories in 2009
High Surf Advisory 7, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high surf advisory at Sep 17, 2009, 3:25 AM EDT for Barnstable County, Nantucket County, Massachusetts. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2009, 3:25 AM EDT (07:25 UTC)
- Expired
- Sep 17, 2009, 8:00 PM EDT
- In force
- 17 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Nantucket County, MA
The radar
The Boston radar (KBOX), 98 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 7.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS41 KBOX 170725 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 325 AM EDT THU SEP 17 2009 MAZ022-024-171600- /O.NEW.KBOX.SU.Y.0007.090917T0725Z-090918T0000Z/ BARNSTABLE MA-NANTUCKET MA- 325 AM EDT THU SEP 17 2009 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. THIS HIGH SURF ADVISORY IS FOR THE EAST FACING BEACHES OF NANTUCKET AND CAPE COD. LONG PERIOD EAST SWELL WILL ONLY BE AROUND 2 FEET...BUT EAST TO NORTHEAST WIND WAVES WILL BE 6 TO 8 FEET JUST OFFSHORE. THE HIGH SURF WILL RESULT IN A HIGH RISK OF DANGEROUS RIP CURRENTS TODAY FOR THE EAST FACING BEACHES OF NANTUCKET AND CAPE COD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$
1 follow-up statement
000 WHUS41 KBOX 171527 AAA CFWBOX COASTAL HAZARD MESSAGE...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 1127 AM EDT THU SEP 17 2009 MAZ022-024-172330- /O.CON.KBOX.SU.Y.0007.000000T0000Z-090918T0000Z/ BARNSTABLE MA-NANTUCKET MA- 1127 AM EDT THU SEP 17 2009 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. THIS HIGH SURF ADVISORY IS FOR THE EAST FACING OCEAN BEACHES OF NANTUCKET AND CAPE COD. LONG PERIOD EAST SWELL WILL ONLY BE AROUND 2 FEET...BUT EAST TO NORTHEAST WIND WAVES WILL BE 6 TO 8 FEET JUST OFFSHORE. THE HIGH SURF WILL RESULT IN A HIGH RISK OF DANGEROUS RIP CURRENTS TODAY FOR THE EAST FACING BEACHES OF NANTUCKET AND CAPE COD. IN ADDITION...VIEWERS OF LARGE SURF SHOULD BE IN SAFE AREAS WELL AWAY FROM POSSIBLE BREAKING WAVES. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE SIGNIFICANT WAVE HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A SAFE VIEWING AREA. FALLING INTO THE ROILING AND SOMETIMES ROCKY WATERS CAN RESULT IN INJURY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. && $$ NOCERA
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Sep 17, 2:03 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 17, 2:03 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
203 AM EDT THU SEP 17 2009
.SYNOPSIS...
HIGH PRESSURE BUILDS OVER THE REGION FROM THE NORTH TONIGHT AND
BECOMES CENTERED OVER SOUTHERN NEW ENGLAND THURSDAY. HIGH PRESSURE
MOVES OFF THE COAST...BRINGING A RETURN TO MILD WEATHER FRIDAY.
A COLD FRONT WILL MOVE THROUGH LATE FRIDAY THEN HIGH PRESSURE MOVES
BACK IN FOR A PLEASANT...SEASONAL WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MID LEVEL DRYING PUSHING SWD FROM THE NE WILL KEEP SHOWER THREAT
MAINLY SW OF SNE OVERNIGHT BUT HELD ON TO SLIGHT CHC POPS FROM HFD-
BID.
WHILE THE AIR ALOFT IS DRYING OUT TONIGHT...SIGNIFICANT LOW LEVEL
MOISTURE WILL PERSIST SO EXPECT PERIODS OF LOW CLOUDS TO REDEVELOP
OVERNIGHT...ESPECIALLY SE NEW ENG. GUSTY NORTHEAST WINDS WILL
PERSIST OVER THE CAPE/ISLANDS AS GRADIENT REMAINS STRONG ON THE
WESTERN PERIPHERY OF OFFSHORE STORM.
MAV TEMPS ACCEPTED...40S INLAND WITH LOW/MID 50S ON SOUTH COAST.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
THURSDAY...MID LEVEL TROF AND ASSOCD COLD POOL SWINGS EASTWARD
ACROSS SOUTHERN NEW ENGLAND. LOW LEVEL MOISTURE WILL BE PRESENT IN
THE LAYER FROM THE SURFACE TO 850 MB...BUT SINCE IT IS MORE SHALLOW
THAN TODAY AND SINCE THE AIR ALOFT WILL BE EVEN DRIER THAN TODAY...
EXPECT MORE BREAKS IN THE CLOUDS THAN TODAY. DESPITE THE PARTIAL
SUNSHINE...TEMPERATURES WILL ONLY MANAGE TO REACH THE LOWER TO MID
60S FOR HIGHS. NOTICED THAT THE MAV THREE HOURLY TEMPERATURE GUIDANCE
FOR BOSTON KEPT TEMPERATURES NEAR 58 DEGREES...BUT FELT THAT THIS WAS
A LITTLE TOO PESSIMISTIC.
RIP CURRENT PROGRAM GAVE ONLY A MODERATE RISK FOR THURSDAY. BUT WITH
PERSISTENT EASTERLY SWELLS FORECAST TO INCREASE TO 6 TO 8 FT...WILL
NEED TO MONITOR FOR THE POSSIBILITY OF A HIGH RISK LATER THU OR THU
NIGHT AND THE CORRESPONDING POTENTIAL FOR A HIGH SURF ADVISORY.
A QUIET AND COOL NIGHT IS FORECAST FOR THURSDAY NIGHT WITH CLEAR TO PARTLY
CLOUDY SKIES AND LOWS IN THE 40S EXCEPT 50 TO 55 ALONG THE SOUTH COAST.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT THROUGH SUNDAY. THEN THE
GFS MOVES THE UPPER LEVEL RIDGE AND SURFACE HIGH OFFSHORE MUCH MORE
QUICKLY THAN THE ECMWF. BECAUSE IT MOVES THE UPPER RIDGE AND
SURFACE HIGH OFFSHORE...IT ALSO INDICATES SOMEWHAT MORE UNSETTLED
WEATHER. BASED ON THE RUN TO RUN CONSISTENCY OF THE ECMWF AND ITS
AGREEMENT WITH THE PREVIOUS FORECAST...WILL LEAN MORE TOWARDS THE
ECMWF FOR THE LATER PORTION OF THE FORECAST.
FRIDAY...A SECOND UPPER LEVEL TROUGH MOVES ACROSS THE AREA WITH A
COLD FRONT MOVING THROUGH AT THE SURFACE. WESTERLY WINDS AT THE
SURFACE WILL AID IN WARMING TEMPERATURES BACK UP TO NEAR NORMAL
VALUES AHEAD OF THE FRONT. THESE WESTERLY WINDS WILL ALSO DRY THE
LOWER LEVELS OUT SOMEWHAT LEADING TO A DRY DAY. COULD SEE A FEW
SHOWERS WITH THE FRONTAL PASSAGE OVERNIGHT. HAVE SLIGHT CHANCE TO
LOW END CHANCE POPS IN FOR THAT TIME PERIOD.
THIS WEEKEND WILL BE PLEASANT AS HIGH PRESSURE BUILDS INTO THE
REGION. DRY WEATHER AND MOSTLY SUNNY SKIES WILL BE THE RULE.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL SATURDAY /HIGHS MAINLY IN
THE 60S/ AND WE WILL SEE A BIT OF A WARM UP SUNDAY WITH HIGHS
GETTING BACK INTO THE 70S.
MONDAY THROUGH WEDNESDAY...AS NOTED ABOVE...DISCREPANCIES START
SHOWING UP IN THE MODELS. WILL KEEP MONDAY DRY AT THIS POINT...THEN
INCREASE POPS TO NEAR CLIMATOLOGY FOR TUESDAY AND WEDNESDAY GIVEN
THE UNCERTAINTY BETWEEN THE MODELS. TEMPERATURES WILL BE SLIGHTLY
ABOVE NORMAL.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
THROUGH TODAY...MVFR CIGS WILL PERSIST INTO MID MORNING THEN
IMPROVING TO VFR CIGS FROM WEST TO EAST 14-18Z. LOWER CLOUDS SHOULD
SCATTER OUT DURING THE AFTERNOON. GUSTY NE WINDS TO 25 KT ACK WILL
DIMINISH THIS AFTERNOON.
TONIGHT...VFR WITH MAINLY CLEAR SKIES...BUT LATE NIGHT PATCHY IFR FOG
POSSIBLE IN THE CT VALLEY.
FRIDAY...VFR. BAND OF BKN-OVC MID CLOUDS ASSOCD WITH COLD FRONT
MOVING SWD ACROSS NORTHERN TERMINALS DURING AFTERNOON. CLOUDS
REACHING S COAST TOWARD EVENING. CHC AFTERNOON SHOWER NORTH OF THE
PIKE. INCREASING WESTERLY WINDS WITH G20-25 KT LIKELY.
OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...
SATURDAY THROUGH MONDAY...VFR.
&&
.MARINE...
REISSUED SCA FOR BUZZARDS BAY AND VINEYARD SOUND AS WINDS GUSTING TO
25-30 KT AND LOW LEVEL WINDS SUGGEST THESE WINDS WILL PERSIST INTO
THU MORNING. SIMILAR WINDS EXPECTED ON OUTER SOUTHERN WATERS BUT
WINDS BELOW SCA OVER NE WATERS AS SFC RIDGE NOSES SWD.
OFFSHORE STORM MAY KEEP G25 KT OVER OUTER SE WATERS THROUGH THU.
SEAS UP TO 7 OR 8 FT OVER THE WATERS EAST OF CAPE COD AND SOUTH OF
THE ISLANDS CONTINUING INTO THURSDAY.
THURSDAY NIGHT...WINDS WILL BE BELOW SMALL CRAFT ADVISORY THRESHOLDS
THURSDAY NIGHT BUT PERSISTENT SWELLS OVER THE OUTER WATERS HAVE LED
TO THE CONTINUATION OF SMALL CRAFT ADVISORIES THERE.
OUTLOOK /FRIDAY THROUGH MONDAY/...
FRIDAY AND FRIDAY NIGHT...SCA WIND GUSTS TO 25 KNOTS ARE LIKELY
AHEAD OF AN APPROACHING COLD FRONT DURING THE DAY FRIDAY AND BEHIND
THE COLD FRONT FRIDAY NIGHT. SCA HEADLINES WILL LIKELY BE NEEDED.
SATURDAY...SCA WIND GUSTS SHOULD DIMINISH BY THE AFTERNOON AS HIGH
PRESSURE BUILDS INTO THE REGION. HOWEVER...LEFT OVER SWELL MAY
REQUIRE HEADLINES FOR OUR EASTERN OUTER-WATERS THROUGH THE AFTERNOON.
SUNDAY...LARGE HIGH PRESSURE WILL KEEP SEAS AND WINDS BELOW SCA
THRESHOLDS.
MONDAY...AS HIGH PRESSURE MOVES AWAY FROM THE AREA...SEAS AND WINDS
WILL INCREASE GRADUALLY...REMAINING BELOW SCA CRITERIA.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ232-
235-237-251.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT THIS MORNING FOR ANZ233-
234.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ250-254>256.
&&
SYNOPSIS...RLG
NEAR TERM...KJC
SHORT TERM...GAF
LONG TERM...RLG
AVIATION...KJC/GAF
MARINE...KJC/RLG/GAFHazardous weather outlook, Sep 16, 4:10 PM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 410 PM EDT WED SEP 16 2009 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-172015- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 410 PM EDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT... CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS... SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SIGNIFICANT EAST SWELL ON THURSDAY MAY LEAD TO A HIGH RISK OF DANGEROUS RIP CURRENTS FOR EAST FACING BEACHES. THERE IS A LOW PROBABILITY OF A HIGH SURF ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-172015- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 410 PM EDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 4:35 PM EDT | Small Craft Advisory | BOX | 49 hr |
Nearby
High Surf Advisories in Massachusetts, 2009Every high surf advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.